SciELO - Scientific Electronic Library Online

 
vol.69 issue2Is the apical hypertrophic cardiomyopathy seen in one population in Rio de Janeiro city similar to that found in the east?Coronary steal due to collateral circulation from circumflex coronary to right pulmonary artery leading to unstable angina in Takayasu's arteritis author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Arquivos Brasileiros de Cardiologia

Print version ISSN 0066-782X

Abstract

BARUZZI, Antonio Claudio do Amaral; GADELHA, Maria Emília Cardoso; CIRENZA, Claudio  and  KNOBEL, Elias. Severe dysfagia due to retroesophageal hematoma after thrombolytic therapy for right axillosubclavian vein thrombosis. Arq. Bras. Cardiol. [online]. 1997, vol.69, n.2, pp. 125-127. ISSN 0066-782X.  http://dx.doi.org/10.1590/S0066-782X1997000800008.

We report the case of a 72 year-old man with advanced, stage IV, prostate cancer who underwent osteosynthesis of the cervical spine for nerve root decompression due to metastasis which was causing severe pain in his right upper limb. After three months in the hospital, he developed occlusive thrombosis of the right axillosubclavian vein as a complication of prolonged catheterization of the right subclavian vein for treatment of septicemia secondary to a hospital acquired pneumonia. The patient received thrombolytic therapy with IV streptokinase in the contralateral arm in the following dosage: 250,000 units in 15 minutes followed by 100,000 units per hour during five days. This led to total recanalization of the thrombus, with significant reduction of the arm edema. Twenty-four hours after the end of the thrombolytic therapy, the patient started to complain of dysfagia to solids and liquids and a contrasted esophagogram revealed extensive extrinsic compression of the esophagus due to a probable retroesophageal hematoma. The patient required enteral nutrition via nasoenteral tube during three months after which swallowing returned to normal and a repeat upper GI series confirmed that the hematoma had been reabsorbed, with normal passage of contrast through the esophagus. On late follow-up, the patient did not show evidence of any sequelae of deep venous thrombosis nor any residual dysfagia and is currently in use of elastic stockings and low molecular weight heparin.

        · abstract in Portuguese     · text in Portuguese     · pdf in Portuguese